English (United Kingdom)French (Fr)
Home Wellness Research Antibiotic Use Antibiotic Use in Pregnancy Linked to Allergy-Related Symptoms in Child

Antibiotic Use in Pregnancy Linked to Allergy-Related Symptoms in Child

Wednesday, 22 October 2008 15:29

A study of British children suggests that women who have an infection or take antibiotics during pregnancy are more likely to have a child with an allergy-related condition such as asthma, hay fever or eczema. Researchers at the University of Nottingham evaluated the medical records of nearly 25,000 British children and their mothers. The study found that children exposed to antibiotics in the womb had a higher risk of developing asthma, hay fever and eczema than did children whose mothers did not take the medication during pregnancy. Because a person's immune system develops while he or she is still in the womb, some experts speculate that factors that modify microbial exposure at this time may have a long-term effect on the risk of developing allergic disease.

Amer. J. Respiratory and Critical Care Med., 2002 (Sept 15);   166 (6):   827-832